Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 22, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 27, 2009, 5:07 PM CDT for Harris County, Montgomery County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2009, 5:07 PM CDT (22:07 UTC)
- Expired
- Apr 27, 2009, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Harris County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 81 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 3:58 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 272207
TORHGX
TXC201-339-272245-
/O.NEW.KHGX.TO.W.0022.090427T2207Z-090427T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT MON APR 27 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 545 PM CDT
* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO
WAS LOCATED 6 MILES WEST OF JERSEY VILLAGE... MOVING NORTHEAST AT
20 MPH.
* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
SPLASHTOWN...SPRING...HOOKS AIRPORT...TOMBALL AND THE WOODLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3019 9566 3019 9554 3010 9541 2999 9541
2979 9565 2989 9581
TIME...MOT...LOC 2206Z 218DEG 18KT 2988 9567
$$1 follow-up statement
000
WWUS54 KHGX 272219
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
519 PM CDT MON APR 27 2009
TXC201-339-272245-
/O.CON.KHGX.TO.W.0022.000000T0000Z-090427T2245Z/
MONTGOMERY TX-HARRIS TX-
519 PM CDT MON APR 27 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR HARRIS
AND MONTGOMERY COUNTIES...
AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO. THIS TORNADO WAS LOCATED NEAR JERSEY VILLAGE...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
JERSEY VILLAGE...SPLASHTOWN...HOOKS AIRPORT AND TOMBALL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.
A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3019 9566 3019 9554 3010 9541 2999 9541
2979 9565 2989 9581
TIME...MOT...LOC 2218Z 229DEG 18KT 2990 9560
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:25 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 27, 3:25 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009
.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.
WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41
&&
.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 84 69 84 70 / 80 30 30 30 30
HOUSTON (IAH) 69 83 70 85 71 / 70 30 30 20 20
GALVESTON (GLS) 71 79 73 81 73 / 60 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Apr 27, 3:47 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 347 PM CDT MON APR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-282100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 347 PM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 1:26 PM CDT | Severe Thunderstorm Warning | HGX | Houston | 44 min |
| Apr 27, 3:47 PM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 5 hr |
| Apr 27, 3:55 PM CDT | Tornado Warning | HGX | Austin, Washington | 35 min |
| Apr 27, 4:55 PM CDT | Tornado Warning | HGX | Austin, Fort Bend, Waller, Wharton | 35 min |
| Apr 27, 5:21 PM CDT | Flash Flood Warning | HGX | Austin, Colorado, Fort Bend, Harris, Montgomery, Waller and 1 more | 3 hr |
| Apr 27, 5:34 PM CDT | Tornado Warning | HGX | Harris, Montgomery | 41 min |
| Apr 27, 5:46 PM CDT | Tornado Warning | HGX | Harris, Montgomery | 44 min |
| Apr 27, 5:52 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 38 min |
| Apr 27, 5:56 PM CDT | Special Marine Warning | HGX | 94 min | |
| Apr 27, 6:02 PM CDT | Tornado Warning | HGX | Brazoria, Fort Bend, Harris | 28 min |
| Apr 27, 6:27 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more | 63 min |
| Apr 27, 6:31 PM CDT | Special Marine Warning | HGX | 89 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.